Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 15, NWS Sioux Falls, SD

May 1, 2018Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 1, 2018, 5:08 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2018, 5:08 PM CDT (22:08 UTC)
Expired
May 1, 2018, 6:00 PM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 158 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 5:15 PM CDTHAIL 1.252 Nne Rembrandt, IAHAIL COVERING THE ROAD.
May 1, 5:30 PM CDTHAIL 1.753 Wsw Marathon, IA
May 1, 5:34 PM CDTHAIL 1.52 Wsw Marathon, IAQUARTER TO PING PONG BALL HAIL.
May 1, 5:35 PM CDTHAIL 1.251 S Marathon, IASOCIAL MEDIA REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

624 
WUUS53 KFSD 012208
SVRFSD
IAC021-041-012300-
/O.NEW.KFSD.SV.W.0015.180501T2208Z-180501T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
508 PM CDT TUE MAY 1 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Buena Vista County in northwestern Iowa...
  Southeastern Clay County in northwestern Iowa...

* Until 600 PM CDT

* At 507 PM CDT, a severe thunderstorm was located near Sioux Rapids,
  or 12 miles north of Storm Lake, moving northeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Sioux Rapids around 525 PM CDT. 
  Albert City around 540 PM CDT. 
  Marathon around 545 PM CDT. 
  Webb around 550 PM CDT. 

Other locations impacted by this severe thunderstorm include
Rembrandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4273 9519 4283 9526 4300 9492 4299 9491
      4280 9491
TIME...MOT...LOC 2207Z 240DEG 15KT 4282 9519 

HAIL...1.50IN
WIND...60MPH
 
$$

Maldonado
3 follow-up statements
525 
WWUS53 KFSD 012215
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
515 PM CDT TUE MAY 1 2018

IAC021-041-012300-
/O.CON.KFSD.SV.W.0015.000000T0000Z-180501T2300Z/
Buena Vista IA-Clay IA-
515 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES...

At 513 PM CDT, a severe thunderstorm was located near Sioux Rapids,
or 13 miles north of Storm Lake, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Public. At 500 PM CDT ping pong size hail was reported 
         5 miles northwest of Truesdale. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Albert City around 535 PM CDT. 
  Marathon around 540 PM CDT. 
  Webb around 545 PM CDT. 

Other locations impacted by this severe thunderstorm include
Rembrandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4273 9519 4283 9526 4300 9492 4299 9491
      4280 9491
TIME...MOT...LOC 2213Z 239DEG 17KT 4284 9515 

HAIL...1.50IN
WIND...60MPH
 
$$

Maldonado
196 
WWUS53 KFSD 012227
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
527 PM CDT TUE MAY 1 2018

IAC021-041-012300-
/O.CON.KFSD.SV.W.0015.000000T0000Z-180501T2300Z/
Buena Vista IA-Clay IA-
527 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES...

At 526 PM CDT, a severe thunderstorm was located over Marathon, or 15
miles northeast of Storm Lake, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. At 515 PM half dollar size hail 
         was reported 5 miles north northeast of Rembrandt. 
    

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Albert City and Marathon around 535 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4274 9515 4286 9516 4299 9491 4280 9491
TIME...MOT...LOC 2226Z 257DEG 18KT 4284 9503 

HAIL...1.50IN
WIND...60MPH
 
$$

Maldonado
316 
WWUS53 KFSD 012239
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
539 PM CDT TUE MAY 1 2018

IAC021-041-012300-
/O.CON.KFSD.SV.W.0015.000000T0000Z-180501T2300Z/
Buena Vista IA-Clay IA-
539 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES...

At 538 PM CDT, a severe thunderstorm was located near Marathon, or 15
miles northwest of Pocahontas, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. At 530 PM CDT golf ball size 
         hail was reported 3 west southwest of Marathon. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northeastern Buena Vista and southeastern Clay Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4277 9505 4287 9504 4298 9491 4280 9491
TIME...MOT...LOC 2238Z 251DEG 25KT 4286 9492 

HAIL...1.75IN
WIND...60MPH
 
$$

Maldonado

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:48 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 1, 2:48 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
248 PM CDT Tue May 1 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM CDT Tue May 1 2018

The main focus in the short term is on convective trends and
potential later this afternoon and evening.  A bit of a messy
satellite presentation this afternoon, but mesoscale GOES-East
sector is assisting in picking out where the surface front is
located early this afternoon. At 2pm, the front had stalled just
southeast of Sioux City stretching to the northwest of Cherokee and
pivoting just north of the Spencer, IA area.  To the south of this
boundary, temperatures have risen into the 70s, with dew points
pooling into the 60s, with analysis from the RAP/HRRR indicating
upwards of 1500 J/KG MLCAPE.

Aloft, also seeing an elongated band of agitated low-level clouds
stretching from Yankton to Sioux Falls to Marshall, likely
indicative of the positioning of the 850 mb boundary. Between
these two zones, an area of MUCAPE approaching 700 to 1200 J/KG
will develop (highest near the sfc frontal boundary) by late
afternoon.

High-resolution models suggest a multi-faceted scenario playing out
into the evening hours. As as upper wave over western KS/NE begins
to slide eastward into the Mid-Missouri river valley later this
afternoon (3-5pm), should start to see scattered convection break
out along the frontal boundary from Storm Lake to Onawa to Columbus
to Hastings, likely beginning first on the southwestern portions of
this line. Multi-cell clusters with embedded supercells will begin
to move northeast along this front, slowly edging eastward as cold
pools develop.  A secondary area of multi-cell elevated convection
may form further northwest between the 850 front and surface front
(5-8pm). Gradually as the upper wave moves east of the area early
this evening, this should push the risk of any strong convection
away from the area.

Hazards:  Along and south of the frontal boundary the main risks
will be large hail, along with damaging winds given pocket of dry
air aloft and development of upwards of 1000 J/KG DCAPE.  The
tornadic risk is fairly low, but will need to watch for any backing
of the surface winds, mainly in the Storm Lake vicinity.   Further
northwest, given a more stable boundary layer the main risk will be
marginally severe hail given the steepening mid-level lapse rates
with the arrival of the short wave.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 245 PM CDT Tue May 1 2018

Wednesday-Thursday:  Temporary shortwave ridging should push the
highest chances for rain south of the area for Wednesday.  However,
with the upper wave starting to move further into the Plains by
Thursday, expectations are for a return of showers and isolated
thunderstorms to the area by Thursday and continuing into Thursday
night. The highest chances will be south of I-90.

Friday-Sunday: Dry weather returns for Friday into Saturday as the
upper pattern shifts towards a bit more northwesterly flow aloft.
Temperatures in the 70s on Friday will cool only slightly on
Saturday as a shortwave moves through the northwesterly flow. No
large scale severe weather risks for the region into early next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1241 PM CDT Tue May 1 2018

Thunderstorms are possible this afternoon and evening for KFSD and
KSUX. Isolated strong thunderstorms are possible for KSUX, which
would add a potential hail and damaging wind threat to the usual
lightning threat. Winds will vary across the region, with KFSD
and KHON keeping a light north to northeast flow, while KSUX
remains ahead of the stationary front, keeping variable light
winds. Storms exit the area after midnight, with lingering showers
for the early morning hours. By sunrise, Wednesday morning will
be dry with light northeast winds.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...VandenBoogart
Hazardous weather outlook, May 1, 2:19 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
219 PM CDT Tue May 1 2018

IAZ014-021-022-031-032-021930-
Clay IA-Cherokee-Buena Vista-Woodbury-Ida-
219 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of northwest Iowa
and west central Iowa.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will redevelop late this
afternoon and evening. A few storms may become severe, mainly
between 4 pm and 8 pm. Hail to the size of half dollars and wind
gusts to 70 mph would be the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional showers and thunderstorms are possible through late
Thursday, although at this time, are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed between 4 and 9pm this evening.

IAZ001>003-012-013-020-MNZ080-081-089-090-097-098-NEZ013-014-
SDZ062-066-067-069>071-021930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Minnehaha-
Turner-Lincoln SD-Yankton-Clay SD-Union-
219 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will be possible late this
afternoon and evening. A few storms may become strong to
potentially severe, mainly between 5 pm and 8 pm.  A few of the
stronger storms could produce hail to the size of quarters.

Minor to moderate flooding will continue along many rivers and
streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor to moderate flooding is forecast to continue through mid to
late week on many rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MNZ071-072-SDZ038>040-050-052>061-063>065-068-021930-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-Hutchinson-Bon Homme-
219 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will be possible late this
afternoon and evening. Small hail could be possible in a few
storms this evening.

Minor to moderate flooding will continue  along many rivers and
streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor to moderate flooding is forecast to continue through mid to
late week on many rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 1, 4:37 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             3 NE QUIMBY             42.66N 95.60W
05/01/2018  M1.50 INCH       CHEROKEE           IA   PUBLIC

&&

AF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:00 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida, Woodbury45 min
May 1, 4:37 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.